Format

Send to

Choose Destination
See comment in PubMed Commons below
J Allergy Clin Immunol. 2004 Aug;114(2):392-7.

Nine episodes of anaphylaxis following cystoscopy caused by Cidex OPA (ortho-phthalaldehyde) high-level disinfectant in 4 patients after cytoscopy.

Author information

  • 1University of California, Irvine College of Medicine, Newport Beach, CA 92660, USA.

Abstract

BACKGROUND:

Ortho-phthalaldehyde (OPA) is a high-level disinfectant commonly used for processing heat-sensitive medical devices.

OBJECTIVE:

We report 4 patients who experienced 9 episodes of anaphylaxis following cystoscopy after a urology practice switched from using Cidex (glutaraldehyde [GTA]) to OPA for disinfecting their cystoscopes.

METHODS:

Allergic evaluations consisted of: skin testing to saline, histamine, glycerin, lidocaine, latex, GTA, and OPA and blood tests for total immunoglobulin E (IgE) and latex specific IgE.

FINDINGS:

The 4 patients were evaluated after 3 of them had experienced 2 episodes of anaphylaxis and one of them 3 episodes following outpatient cystoscopy for ongoing evaluation of bladder cancer. Skin testing of subjects and controls to lidocaine, latex, latex specific IgE, and GTA was negative. Skin testing to OPA resulted in immediate wheal and flare reactions in all 4 patients within 20 minutes and late reactions at 24 hours but negative reactions in controls. Subsequent to the testing, 3 of the patients returned for repeat cystoscopy in which GTA but not OPA was used to disinfect the cystoscopes and tolerated the procedure.

CONCLUSIONS:

OPA solution should be considered a cause of anaphylactic/allergic reactions following cystoscopy and possibly following instrumentation with other medical devices disinfected by this material.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk